MAUDE Adverse Event Report: CORCYM CANADA CORP. PERCEVAL SUTURELESS AORTIC HEART VALVE; TISSUE HEART VALVE

CORCYM CANADA CORP. PERCEVAL SUTURELESS AORTIC HEART VALVE; TISSUE HEART VALVE
Model Number PVS21
Medical Device Problem Codes Calcified (1077); Difficult to Open or Close (2921)
Health Effect - Clinical Codes Aortic Valve Stenosis (1717); Aortic Valve Insufficiency/ Regurgitation (4450)
Date of Event 09/19/2024
Type of Reportable Event Serious Injury
Event or Problem Description
The manufacturer was informed of an early explant of a perceval s sutureless aortic bioprosthesis due to stenotic degeneration.Reportedly the prosthesis had been implanted on (b)(6) 2021 in a re-do surgery to replace a degenerated sutured bioprosthesis from a different manufacturer (abbott, trifecta size 19) implanted 1 year before.Based on the information received, gradient at implant was 16 mmhg and prevalence of perivalvular leak, from none/minimal in 2021 to moderate/severe in 2024 was recorded.At the echo examination performed on (b)(6) 2024 high gradients were also recorded (mean gradient 57 mmhg, surface 0.51cm2).As such, the perceval valve was explanted on (b)(6) 2024 and replaced with a mechanical valve (corcym, slimline 21 mm).Reportedly, the perceval stent was found embedded in the aortic wall for half of its circumference and it was separated step by step by using a vascular spatula.The procedure was completed successfully with good patient¿s outcome.According to further information received, the patient presented the following risk factors: hyperlipidemia, hypertension, diabetes.
 
Additional Manufacturer Narrative
The manufacturing and material records for the pvs sn: (b)(6) involved in this event, as they pertain to the reported issue, were retrieved and reviewed by the manufacturer¿s quality engineering.The results confirmed that this prosthesis satisfied all required material, visual, and performance standards at the time of manufacture and release.The explanted prosthesis was returned to the manufacturer for analysis.It was received in an explant kit, contained in a plastic jar filled with an unknown liquid solution.Extensive pannus formation was observed on both the inflow and outflow sides.Pannus was also present around the posts, the radial external pericardium skirt, and on the stent, both at the posts and along the sinusoidal struts.The leaflets were stiff with reduced mobility, primarily due to calcifications.After the sanitization treatment, the prosthesis underwent a radiographic examination, which confirmed the presence of calcifications primarily at the commissures, particularly around post #2.Calcifications were also observed near the free edge of leaflet #1, rather than on the belly of the leaflets.The valve was then visually inspected without observing any macroscopic anomalies and/or pre-existing defects according to the specifications.A detailed visual examination was conducted to analyse the morphological aspects of the organic residuals.Upon visual analysis of the radial external portion of the pericardium on the inflow skirt, it was found that the morphology of the pannus formation followed a nonplanar, sinusoidal pattern typical of the natural annulus.However, in this case, the distribution appeared more pronounced than usual.In some areas, the pannus covered the surface fairly regularly, while in other areas, the shape was irregular.In perceval prostheses, a circumferential endothelialization (even with pannus growth) in correspondence with the sealing collar following the natural non-planar geometry of the annulus (with a sinusoidal trend) is to be considered a normal factor.In the case under examination, the irregularity of the pannus growth can be attributed to some reasonable geometrical irregularity of the native aortic anatomy.Furthermore, the extension along the vertical axis also seems to be greater than usual, affecting areas that normally should have good contact with the annulus (i.E.In the portion below the sealing collar) to avoid perivalvular leaks.Based on the information received, pvl was reported from the early stages of implantation which is consistent with the abnormal pannus growth observed on the returned prosthesis.The stiffening caused by fibrous pannus and calcifications has likely led to a progressive limitation of the leaflets' mobility, resulting in abnormal stresses on the tissue.This has further accelerated the degenerative process, primarily due to the patient's clinical conditions (hyperlipidemia, hypertension, diabetes).In fact, it should be noted that, as reported in the scientific literature, structural dysfunction is the major cause of failure of bioprosthetic heart valves and the principal underlying pathologic process is cuspal calcification.Major risk factors for structural valve degeneration are dyslipidemia, hypertension, diabetes mellitus, which were all present in this case.Ultimately, it should be considered that structural valve deterioration is listed as a possible adverse event in the perceval ifu.The event is, therefore, a known inherent risk of the device.

Brand Name
PERCEVAL SUTURELESS AORTIC HEART VALVE
Common Device Name
TISSUE HEART VALVE
Manufacturer (Section D)
CORCYM CANADA CORP.
5005 north fraser way
burnaby, bc V5J 5 M1
CA  V5J 5M1
Manufacturer (Section G)
CORCYM CANADA CORP.
5005 north fraser way
burnaby, bc V5J 5 M1
CA   V5J 5M1
Manufacturer Contact
laura mannino
5005 north fraser way
burnaby, bc V5J 5-M1
CA   V5J 5M1
MDR Report Key20479204
Report Number3004478276-2024-00179
Device Sequence Number18244193
Product Code LWR
UDI-Device Identifier00896208000412
UDI-Public(01)00896208000412(240)ICV1208(17)240116
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
P150011
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2024
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/27/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/16/2024
Device Model NumberPVS21
Device Catalogue NumberICV1208
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/08/2024
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/19/2024
Supplement Date Received by Manufacturer10/28/2024
Initial Report FDA Received Date10/18/2024
Supplement Report FDA Received Date11/27/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/16/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age69 YR
Patient SexFemale
Patient Weight53 KG